Virginia, 2019

Winter Storm in Virginia, March 21, 2019

March 21, 2019 · NWS LWX · 2 events in 2 counties and zones

An area of low pressure developed along the coastline of North Carolina in the early morning hours of March 21st. The low intensified and moved northward during the day, reaching the Virginia tidewater by mid afternoon and the Chesapeake Bay by the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure developed along the coastline of North Carolina in the early morning hours of March 21st. The low intensified and moved northward during the day, reaching the Virginia tidewater by mid afternoon and the Chesapeake Bay by the evening. During the overnight hours of March 21st and into the morning hours of the 22nd, the low intensified further, reaching 989 mb as it passed off of the New Jersey coastline. Further intensification occurred as it moved towards the Gulf of Maine, peaking at 976 mb. Overrunning of warm moist air over colder surface air led to widespread precipitation developing during the morning hours of March 21st. The precipitation became heavy at times, and there was enough cold air aloft when coupled with dynamical cooling in heavy precipitation that snow was observed across the higher elevations of the Blue Ridge mountains, with significant accumulations reported. Elsewhere precipitation was all rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 21, 2:57 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 21, 2:57 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Thu Mar 21 2019

.SYNOPSIS...
Coastal low pressure will pass through the area today. The low
will intensify as it moves off to the northeast tonight through
Friday night and high pressure will return for the weekend. Low
pressure may impact the area early next week with more
unsettled conditions possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
Two potent shortwaves associated with the northern stream energy
are beginning to phase over the Ohio and Tennessee Valleys
early this morning. A potent ridge upstream over the Plains and
northern Rockies will allow for the northern stream energy to
dig farther south, increasing the likelihood for phasing. As
these systems phase, the upper-level trough axis will swing
toward a negative tilt and closed upper-level low will develop
overhead. The dynamics and divergence aloft will cause coastal
low pressure to strengthen as it passes through our area today.

For early this morning, moisture from the Atlantic has already
gotten drawn into this system, and overrunning has led to
increasing coverage of rain, and that trend will continue for
this morning, especially east of the Interstate 81 corridor to
the Bay.

The coastal low will strengthen as it moves into the area later
this morning from the south, and at the same time an upper-level
low will be closing off overhead. This will cause rainfall rates
to increase, with moderate to heavy rain expected near and east
of the Blue Ridge and Catoctin Mountains. The moderate to heavy
rain will continue through this afternoon, first ahead of the
coastal low and then from wrap around moisture behind the
coastal low toward this evening. Farther west (near and west of
Interstate 81), there will be a tight gradient between
significant rainfall and little rainfall. However, latest
guidance does indicate that this system should track far enough
west for rain to occur across these areas as well. Rainfall
amounts will be noticeably lower due to less moisture and less
forcing farther away from the coastal low.

Guidance continues to be in good agreement with 1-3" of rain
most likely from near the the Blue Ridge and Catoctin Mountains
to the Bay. Will continue with the Flood Watch for north-
central Maryland as well as the Washington and Baltimore
Metropolitan areas. FFG is a bit lower particularly in the urban
areas, so this may lead to creeks and streams rising out of
their banks as well as flooding in low-lying urban areas. The
best chance for flooding will be this afternoon into this
evening. Did contemplate extending the Watch farther south and
west for areas between the Blue Ridge and Interstate 81 corridor
as well as the Virginia Piedmont. Rainfall amounts may be just
as high across these areas. However, FFG is a bit higher given
the recent dry conditions so confidence was too low at this time
to extend. Will continue to monitor rainfall rates throughout
the day.

Bottom line for today, a soaking rain will occur for most of the
day and flooding is possible, especially in the Washington and
Baltimore Metropolitan areas into north-central Maryland.

There may be just enough cold air for snow along the ridge tops
above 3000 feet. However, precipitation rates will not be as
heavy this far west so dynamical cooling may not be quite as
prominent as it would have been if the axis of heavier
precipitation were to occur farther west. Therefore, at this
time latest thinking is that snowfall amounts would be light and
confined to the highest elevations above 3kft in Highland and
Pendleton County as well as the Blue Ridge Mountains.

The coastal low will continue to strengthen as it moves off to
our north and east this evening. Wrap around moisture will
continue to bring rain, especially across northern and central
areas. A northwest flow will develop on the back side of the
low, and cold advection will increase the chances for snow
showers along and west of the Allegheny Front. The low will
continue to move off to the northeast overnight and drier air
will gradually work its way into most areas, but again more
upslope snow showers are expected along and west of the
Allegheny Front.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The coastal low will continue to intensify over New England
Friday as it phases with more northern stream energy from the
Great Lakes. The shortwave energy will pass through our area
Friday afternoon, and this will lead to scattered showers across
most areas. A rumble of thunder or small hail cannot be ruled
out due to an abundant amount of cold air aloft that will be
associated with the shortwave energy diving through. For
locations along and west of the Allegheny Front, snow showers
are expected and accumulation is likely. There is some
uncertainty as to how much accumulation there will be due to the
higher sun angle this time of year, but it does appear that
there will be times of hazardous conditions due to heavier snow
showers. In fact, a few snow squalls cannot be ruled out given
the unstable atmosphere.

As the low intensifies later Friday afternoon and Friday night,
this will cause a strong pressure gradient overhead in response
to the low over eastern Maine and high pressure over the western
Great Lakes. The strong gradient along with subsidence behind
the departing shortwave energy will lead to gusty northwest
winds. Wind gusts around 50 mph are possible, especially across
the ridges but even in the valleys across eastern West Virginia
toward northern Virginia and the Washington and Baltimore
Metropolitan areas. Confidence for the strong winds is not quite
as high as the ridges since the best forcing will be somewhat
displaced from daytime heating. However, given the latest
guidance it does appear that the low should strengthen rapidly
enough to overcome that factor. Wind advisories may be needed
during this time.

Winds will subside a little for Saturday and it will be dry
ahead of building high pressure. However, there should be enough
of a gradient for blustery conditions to continue, despite winds
diminishing a little. The high will build overhead Saturday
night and winds will diminish along with dry conditions.
However, it will be chilly.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface high pressure will be centered over the area early
Sunday and will quickly move offshore. With a ridge axis also
passing by aloft, warm advection will begin and help boost
temperatures above normal...likely in the 60s for many. It will
be dry, but mid and high level clouds will increase during the
afternoon.

While the 00Z runs of the main operational models have converged
a bit on a solution early next week, it's important to point out
the upper level pattern is complex and ensembles continue to
paint a range of solutions. A southern stream shortwave
ejecting eastward from the Plains will interact with a northern
stream shortwave (and associated strong cold front) dropping
south from Canada. If this happens quickly enough, the
associated surface low will likely pass to our northwest, and
the frontal progression will be quicker.

Some light precipitation may arrive as early as Sunday night as
moisture and ascent increases, but the highest chance of rain
looks to hold off until at least later Monday at this time. In
the more progressive solution, precipitation would exit by
Tuesday morning, with strong Canadian high pressure building
southeast from the Great Lakes. This would result in QPF
amounts on the lighter side and any wintry precipitation more
unlikely, except maybe some brief upslope snow showers. Given
the recent flux of the forecast, won't be entirely removing PoPs
from Tuesday at this time, but the trend is in that direction.
The surface high should settle into the area Wednesday.

Temperatures will likely remain above normal Monday but then
tumble behind the frontal passage. Highs will only be in the 40s
and 50s for Tuesday and Wednesday, with lows in the 20s and
30s...about 10-15 degrees below normal for late March.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Coastal low pressure will bring a soaking rain to the terminals.
Rain will be heavy at times along with IFR conditions.
Northwest winds will gradually dry things out tonight with
slowly improving cigs/vsbys. Gusty northwest winds are expected
Friday into Saturday. The strongest winds are most likely Friday
afternoon and Friday night with gusts around 40 knots possible.
Scattered showers are expected Friday afternoon, and some of
those showers may produce small hail and perhaps even a rumble
of thunder.

High pressure will bring VFR conditions for Saturday through
Sunday. Winds will diminish Saturday night.

A frontal system will approach the area on Monday. While there
will be an increasing chance of rain, the forecast remains
uncertain, both in terms of timing and any impacts to aviation.

&&

.MARINE...
Coastal low pressure will pass through the waters today and then
it will move off to our northeast tonight through Friday night
while it strengthens.

The gradient will strengthen today, but it may be suppressed by
the lack of a mixing layer due to rainfall. Therefore, left the
headlines for now, with an SCA this morning for the lower
portion of the Bay and lower Tidal Potomac River, then for the
the middle and lower portions of the Bay and lower Tidal Potomac
River this afternoon. Would not be surprised to see some SCA
gusts across northern portions of the waters later this
afternoon, but confidence was too low for a headline at this
time.

As the low strengthens and moves off to the northeast tonight,
northwest winds will increase and an SCA is in effect for all of
the waters. The low will continue to strengthen Friday through
Friday night before finally moving well off the New England
Coast Saturday and Saturday night. Gusty northwest winds are
expected during this time. A Gale Warning is in effect for the
waters Friday through Friday evening. The strongest winds are
most likely late Friday afternoon and evening. The Gale Warning
may need to be extended overnight Friday into Saturday morning.
Gusty northwest winds will gradually subside later Saturday into
Saturday night as high pressure approaches.

One thing to note is that scattered showers are expected Friday
afternoon. The atmosphere will be unstable enough for the
possibility of a thunderstorm and small hail. Locally gusty
winds outside of the gradient winds are possible in convection
as well.

Light winds will become southerly on Sunday as high pressure
moves offshore. A frontal system will approach the area Monday.
While there will likely be an increase in winds with this
system, the timing and magnitude of the stronger winds remains
uncertain at this time.

&&

.HYDROLOGY...
Strong mid/upper height falls/PVA/jet divergence and low-level
moisture flux as well as elevated instability will contribute to
a widespread soaking moderately heavy rain, generally from near
the Blue Ridge and Catoctin Mountains to the Bay. Amounts of
1-2+ inches are likely here, with isolated totals around 3
inches possible. Should these higher totals be realized,
especially within a 6-9 hour window, minor flooding issues of
small creeks, streams and urban areas may result. The heaviest
and steadiest rain looks to be between 10 AM and 6 PM today.
However, residual runoff issues may persist through the evening.

&&

.TIDES/COASTAL FLOODING...
Increasing onshore flow ahead of a developing coastal low
pressure system will cause tidal anomalies to continue to
increase, with minor flooding possible this afternoon and
evening. Have favored the higher side of the guidance envelope
with support from the Stevens ensemble, although will have to
monitor trends closely. Annapolis, Straits Point, and DC SW
Waterfront have the highest probability of reaching minor flood
stage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 10 AM EDT this morning through this evening
     for DCZ001.
MD...Flood Watch from 10 AM EDT this morning through this evening
     for MDZ004>006-011-013-014-503>508.
VA...Flood Watch from 10 AM EDT this morning through this evening
     for VAZ052>054-505-506.
WV...None.
MARINE...Small Craft Advisory from noon today to 6 AM EDT Friday for
     ANZ532-533-540>542.
     Gale Warning from 6 AM Friday to midnight EDT Friday night for
     ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
     for ANZ530-531-535-536-538-539.
     Small Craft Advisory from 6 AM this morning to 6 AM EDT Friday
     for ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...ADS
AVIATION...BJL/ADS
MARINE...BJL/ADS
HYDROLOGY...DFH/BJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Mar 21, 5:53 AM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
653 AM EDT Thu Mar 21 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
653 AM EDT Thu Mar 21 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect from 10 am this morning through
midnight for the Washington and Baltimore Metropolitan Areas.
There is the potential for flooding of small streams and creeks as
well as low-lying urban areas. Elsewhere, localized flooding is
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds may gust around 50 mph, causing the
possibility of isolated wind damage Friday afternoon through
Saturday morning. A Wind Advisory may be required.

A Gale Warning is in effect for the waters Friday through Friday
evening, and it may need to be extended into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
653 AM EDT Thu Mar 21 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch is in effect from 10 am this morning through
midnight for central Maryland and portions of northern Virginia.
There is the potential for flooding of small streams and creeks
as well as low-lying urban areas. Elsewhere, localized flooding
is possible along and east of the Interstate 81 corridor.

Mainstem river flooding is possible tonight, especially along the
Monocacy River and Opequon Creek.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mainstem river flooding is possible Friday into Saturday,
especially along the Potomac River Basin, Monocacy River and
Opequon Creek.

Strong northwest winds may gust around 50 mph, causing the
possibility of isolated wind damage Friday afternoon through
Saturday morning. The best chance for the strongest winds will
along the ridges of the Allegheny and Potomac Highlands as well as
the Blue Ridge and Catoctin Mountains. A Wind Advisory may be
required.

Accumulating snow is expected Friday for locations along and west
of the Allegheny Front. A Winter Weather Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Virginia Blue Ridge

When
March 21, 7:00 AM EST to 9:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Department of Highways
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 8 inches were reported, with 6.0 inches measured near Swift Run.

Winter Storm, Central Virginia Blue Ridge

When
March 21, 7:00 AM EST to 9:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Law Enforcement
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 8 inches were reported, with 8.0 inches measured near Wintergreen Resort.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812388, 812389.